Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 131, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 28, 2016, 10:52 PM EDT for Knox County, Indiana. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 10:52 PM EDT (02:52 UTC)
- Expired
- Aug 28, 2016, 11:14 PM EDT
- In force
- 22 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, IN
The radar
The Evansville,IN radar (KVWX), 53 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 11:10 PM EDT | TSTM WND DMG | Vincennes, IN | TREE DOWN ON MEIER CIRCLE. NO DAMAGE TO PROPERTY. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted.
536
WUUS53 KIND 290252
SVRIND
INC083-290330-
/O.NEW.KIND.SV.W.0131.160829T0252Z-160829T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1052 PM EDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KNOX COUNTY IN SOUTHWESTERN INDIANA...
* UNTIL 1130 PM EDT
* AT 1052 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
VINCENNES... MOVING NORTHWEST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
VINCENNES...RUSSELLVILLE...BRUCEVILLE AND VINCENNES UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3867 8759 3868 8754 3870 8752 3871 8752
3874 8750 3877 8750 3877 8751 3878 8749
3882 8753 3871 8729 3856 8742 3864 8761
TIME...MOT...LOC 0252Z 117DEG 23KT 3868 8746
HAIL...1.00IN
WIND...60MPH
$$
RYAN2 follow-up statements
886
WWUS53 KIND 290307
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1107 PM EDT SUN AUG 28 2016
INC083-290330-
/O.CON.KIND.SV.W.0131.000000T0000Z-160829T0330Z/
KNOX IN-
1107 PM EDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR CENTRAL KNOX COUNTY...
AT 1107 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VINCENNES...
MOVING NORTHWEST AT 25 MPH. THE STORM HAD WEAKENED SINCE 11 PM EDT.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
VINCENNES...RUSSELLVILLE...BRUCEVILLE AND VINCENNES UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3867 8759 3868 8754 3870 8752 3871 8752
3874 8750 3877 8750 3877 8751 3878 8749
3882 8753 3871 8729 3860 8740 3865 8754
TIME...MOT...LOC 0307Z 119DEG 20KT 3871 8748
HAIL...1.00IN
WIND...60MPH
$$
RYAN502
WWUS53 KIND 290314
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1114 PM EDT SUN AUG 28 2016
INC083-290324-
/O.CAN.KIND.SV.W.0131.000000T0000Z-160829T0330Z/
KNOX IN-
1114 PM EDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS
TO 45 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
INDIANAPOLIS.
LAT...LON 3867 8759 3868 8754 3870 8752 3871 8752
3874 8750 3877 8750 3877 8751 3878 8749
3882 8753 3871 8729 3860 8740 3865 8754
TIME...MOT...LOC 0312Z 117DEG 23KT 3873 8754
$$
RYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 10:30 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 28, 10:30 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1030 PM EDT SUN AUG 28 2016 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 323 PM EDT Sun Aug 28 2016 A warm and humid airmass will remain in place through the early part of the work week, with chances for thunderstorms at times through Wednesday, before a broad area of surface high pressure moves into the area and brings cooler and drier conditions to central Indiana. && .NEAR TERM /Overnight/... Issued at 1008 PM EDT Sun Aug 28 2016 Scattered convection finally starting to weaken and diminish in coverage as heating has been lost. But...it has been another active night in parts of central Indiana highlighted by localized flash flooding from nearly stationary pulse intensity storms. Merging outflows have led to a chaotic convective setup for the last few hours and may still contribute to additional isolated storms impacting parts of the area for the next few hours. Hi-res guidance hints at maintaining at least some form of convective coverage through about 06Z...especially associated with a northwestward moving outflow approaching the Indy metro currently. Considering how many remnant boundaries are littered across the forecast area...cannot rule out at least some activity continuing for the next few hours as these interact and will carry 20-30 pops. Locally heavy rain will be the primary threat as storms will continue to be very slow movers. Outside of any lingering storms...muggy conditions will continue with patchy fog developing late. Overnight lows around 70 still look good. Zone and grid updates out. && .SHORT TERM /Monday through Wednesday/... Issued at 323 PM EDT Sun Aug 28 2016 Will again carry thunder chances mainly tomorrow afternoon as in the absence of more significant upper level support, any storms will be largely diurnally driven. Surface high pressure nudging further into the area should provide a dry spell Monday night into much of Tuesday before an upstream cold front begins to approach the area. The best chance for storms with this frontal system will be Wednesday as it traverses the area. Consensus numbers appeared reasonable throughout the period, with the exception of a minor bump upward on Monday highs as thicknesses suggest similar temperatures to today should be reached. && .LONG TERM /Wednesday night through Sunday/... Issued at 225 PM EDT Sun Aug 28 2016 Big change in store for the long term as models and ensembles in good agreement that strong high pressure in the wake of a cold front will bring dry...cooler and much drier air to the area. Regional blend handles this well. So, stuck with afternoon highs in the upper 70s and lower 80s through Saturday and lower to mid 80s Sunday. Overnight lows in the upper 50s and lower 60s look good as well. && .AVIATION /Discussion for the 290300Z KIND TAF Update/... Issued at 1030 PM EDT Sun Aug 28 2016 Current radar indicates some isolated convection about 20 miles southeast of the KIND terminal associated with an outflow boundary that has been drifting northwest during the evening. Short term model guidance suggests there may be more development along this boundary over the next several hours, but this should remain to the south and southeast of the KIND terminal. Will monitor convective trends. Previous discussion follows. Widely scattered convection continues across the area within an unstable air mass with lifted indices in the -8 to -10 range. Don't see much in the way of upper level support for this convection, so expecting most of the convective threat to end by 290200Z or so. Brief IFR visibility restrictions and gusty shifting winds in and near convective areas. CB based around 040. Otherwise, crossover temperatures suggest IFR conditions in fog should develop after 290600Z tonight. Low confidence in LIFR conditions as a light gradient may help keep the air mixed up a bit. Due to an expected light wind off the city, threat for IFR conditions at KIND is lower than the other terminals. Outside of convective areas, surface winds 6 kts or less tonight. && .IND Watches/Warnings/Advisories...NONE. && SYNOPSIS...NIELD NEAR TERM...RYAN SHORT TERM...NIELD LONG TERM...MK AVIATION...JAS
Hazardous weather outlook, Aug 28, 9:42 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 942 PM EDT SUN AUG 28 2016 INZ021-028>031-035>049-051>057-060>065-067>072-300145- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 942 PM EDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: ISOLATED THUNDERSTORMS. PATCHY FOG. HAZARDS: LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS FROM THUNDERSTORMS. REDUCED VISIBILITIES IN FOG. TIMING: ISOLATED THUNDERSTORMS THROUGH 2 AM. PATCHY FOG OVERNIGHT. DISCUSSION: ISOLATED THUNDERSTORMS HAVE DEVELOPED IN THE WARM AND UNSTABLE AIRMASS. EXPECT THESE TO DIMINISH AFTER MIDNIGHT. PATCHY FOG WILL DEVELOP OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: THERE ARE OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH THE FIRST HALF OF THE WEEK...WITH THE BEST CHANCES FOR STORMS ON WEDNESDAY. AT THIS TIME WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. LIGHTNING...HEAVY RAIN...AND GUSTY WINDS WILL BE THE MAIN THREATS. DISCUSSION: A WARM HUMID AIR MASS AND WEAK UPPER WAVES NEARBY WILL KEEP OFF AND ON THUNDERSTORM CHANCES IN THE FORECAST UNTIL A COLD FRONT MOVES THROUGH ON WEDNESDAY AND USHERS IN COOLER DRIER AIR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
In the hours before
Local storm report, Aug 28, 8:51 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
851 PM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM FLASH FLOOD MUNCIE 40.20N 85.39W
08/28/2016 DELAWARE IN TRAINED SPOTTER
STREET FLOODING ONGOING AT THE INTERSECTION OF KILGORE
AVE AND ADAMS STREET. POLICE ON SCENE TO BLOCK THE
INTERSECTION.
&&
MDRLocal storm report, Aug 28, 9:21 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
921 PM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM FLASH FLOOD MUNCIE 40.20N 85.39W
08/28/2016 DELAWARE IN PUBLIC
MUNCIE FIRE DEPARTMENT BLOCKING ROADS EAST OF MADISON
STREET AND SOUTH OF MEMORIAL DRIVE THROUGH 18TH STREET
DUE TO FLOODING.
&&
MDRLocal storm report, Aug 28, 9:30 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
930 PM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM FLASH FLOOD MUNCIE 40.20N 85.39W
08/28/2016 DELAWARE IN TRAINED SPOTTER
WATER RESCUES ONGOING ON THE SOUTH SIDE OF MUNCIE.
&&
MDRLocal storm report, Aug 28, 10:22 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1022 PM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 5 E NEW CASTLE 39.92N 85.27W
08/28/2016 HENRY IN LAW ENFORCEMENT
COUNTY ROAD 500E FLOODED NORTH OF STATE ROUTE 38 NEAR
THE FLATROCK RIVER. LOCAL POLICE ARE BLOCKING OFF THE
ROAD.
&&
MDRLocal storm report, Aug 28, 10:24 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1024 PM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL ANDERSON 40.09N 85.69W
08/28/2016 M1.00 INCH MADISON IN EMERGENCY MNGR
NEAR 38TH AND SATTERFIELD
&&
MDRSpecial weather statement, Aug 28, 10:34 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1034 PM EDT SUN AUG 28 2016
INZ067-290315-
KNOX IN-
1034 PM EDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
1115 PM EDT...
AT 1034 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VINCENNES...MOVING NORTHWEST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VINCENNES...MONROE CITY...WHEATLAND...
DECKER AND VINCENNES UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3848 8771 3851 8765 3855 8767 3859 8764
3859 8761 3864 8762 3869 8753 3875 8750
3866 8726 3865 8725 3852 8732 3854 8737
3851 8738 3854 8740 3853 8748 3850 8749
3852 8755 3849 8754 3850 8758 3845 8761
TIME...MOT...LOC 0234Z 123DEG 16KT 3860 8749
RYANThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 10:34 PM EDT | Special Weather Statement | IND | Knox | 41 min |
| Aug 28, 10:41 PM EDT | Flash Flood Warning | IND | Knox | 3 hr |
| Aug 28, 11:40 PM EDT | Flash Flood Warning | IND | Sullivan | 3 hr |
| Aug 29, 1:33 AM EDT | Areal Flood Warning | IND | Knox | 6 hr |
| Aug 29, 3:07 AM EDT | Areal Flood Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 6 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.